Back to Ask the Diabetes Team Ask the Diabetes Team

From Lynchburg, Virginia, USA:

My four year old daughter, who has type 1 diabetes, is on three shots a day (Lente and Humalog), and she frequently gets down to 40-60 mg/dl [2.2-3.3 mmol/L] between 4:00 am- 6:00 am. We are currently give her different dosages of Lente at 10:00 pm based on her blood glucose. (1.5 if units if greater than 250 mg/dl [13.9 mmol/L] and 1.0 if less than 250 mg/dl [13.9 mmol/L]), but we still need to check her between 4:00 am- 6:00 am if she is less than 250 mg/dl [13.9 mmol/L] at midnight. Since our goal is to keep her blood glucose levels 100-200 mg/dl [5.6-11.1 mmol/L], it seems odd to me that she would have to be higher than 200 mg/dl [11.1 mmol/L] for us to sleep through the night.

If we give her different snacks such as ice cream or an additional snack at midnight, then we can sleep through the night, but then she generally will have high readings between 8:00 am and 12:00 noon. It is almost as if we then need a whole different sliding scale of Humalog for the morning because if she gets only 1.0 or if she has an extra snack. Also, her blood glucoses fluctuate, and she can swing up or down very quickly despite careful carb counting.

At my daughter's last two check-ups, the doctor looked at the ranges of blood glucose and said she needed more insulin, so he increased her Lente dosages. After I stated my concerns more clearly this last time, he gave us the evening Lente sliding scale and only increased the daytime Lente.

Her A1c was 8.1%, and she continues to have the same problems as above. Should I be concerned about having to give extra snacks at midnight (weight gain, morning highs)? Do you have any other suggestions for avoiding these lows or sleeping through the night?


It is not the policy of Children with Diabetes to offer specific insulin dose advice. However, I believe that a hemoglobin A1c of 8.1% in a four year old is acceptable.

My own practice would be to stick to the same dose of insulin at 10:00 pm because it is a long acting insulin which is not intended to be used for control of ambient blood glucose at 10:00 pm. However, as you have been doing, I recommend further dialogue with your daughter's diabetes team.


[Editor's comment: Your daughter's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System and ask about using it.

You might also inquire about a switch to Lantus (insulin glargine) for basal insulin. While it is not yet approved by the FDA for use in children this age, many pediatric endocrinologists are using it. SS]

Original posting 19 Aug 2002
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.